Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Lake Charles, LA

May 5, 2006Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 5, 2006, 6:55 PM CDT for Calcasieu Parish, Louisiana. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2006, 6:55 PM CDT (23:55 UTC)
Expired
May 5, 2006, 8:00 PM CDT
In force
65 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 9 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:05 PM CDTHAIL 0.755 Se Lake Charles, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2479 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 052359
SVRLCH
LAC019-060100-
/O.NEW.KLCH.SV.W.0045.060505T2355Z-060506T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
655 PM CDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 800 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  LAKE CHARLES...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  RURAL SOUTHEASTERN CALCASIEU PARISH AT 710 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS HAD A HISTORY OF PRODUCING PENNY AND QUARTER SIZE 
HAIL IN THE LAKE CHARLES AND NEAR THE LEBLEU SETTLEMENT AND CREOLE 
EXITS OFF INTERSTATE 10.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3027 9308 3022 9327 3007 9327 3007 9312
      3011 9298

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:38 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 5, 2:38 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
238 PM CDT FRI MAY 5 2006

.SYNOPSIS...
A COOL MIDWEST HIGH WILL TRANSLATE EAST, ARRIVING ACROSS THE MID
ATLANTIC STATES SUNDAY MORNING. FLUCTUATIONS IN INTENSITY OF THIS
COOL HIGH WILL CONTINUE TO SHOVE MORE STABLE AIR SOUTHWARD AND THUS
PERTURB THE STATIONARY FRONT ACROSS CENTRAL LOUISIANA.

FURTHER UP, A SUBTROPICAL JET WILL STREAM WEST-SOUTHWEST OUT OF
SOUTH TEXAS TO ACROSS THE STRAITS OF FLORIDA. THE RATHER CLOSE
PROXIMITY OF THIS JET CORE TO THE POLAR FRONT JET ACROSS ARKANSAS IS
DUCTING THE SHORTWAVES EAST ACROSS THE UPPER GULF COAST STATES.

&&

.DISCUSSION...
A CONVECTIVE FEEDBACK PROBLEM MAY EXIST WITH THE GFS QUANTITATIVE
PRECIPITATION ESTIMATES. I BELIEVE THAT THE GFS CONVECTIVE EMULATION
(OR PARAMETERIZATION) SCHEME IS UNDERESTIMATING THE (SUBGRID)
CONVECTIVE RAIN. INSTEAD, EXCESSIVE GRID-SCALE (OR STABLE) RAIN IS
BEING GENERATED. AT PRESENT, I AM USING A RESIDUAL (STABLE RAIN
MINUS CONVECTIVE RAIN) IN AN ATTEMPT TO DELINEATE THE RAIN AREAS.
HOPEFULLY, THE NEGATIVE AREAS WILL BE THE LOCATION FOR CONVECTION.

OTHERWISE, SHOWERS AND THUNDERSTORMS SEEM LIKELY TO RETURN ON
SATURDAY, AS THE FLUCTUATING HIGH CONTINUES TO PERTURB THE WEST-TO-
EAST STATIONARY FRONT MERIDIONALLY. THIS NORTH-TO-SOUTH UNDULATION
(AND CONSEQUENT GENERATION AND PROPAGATION OF GRAVITY WAVES
SOUTHWARD) WILL RELEASE THE BOTTLED-UP LOW-LEVEL INSTABILITY.

TONIGHT MINIMUMS WILL BE RUNNING ABOUT 5 DEGREES ABOVE NORMAL, DUE
MAINLY TO THE CLOUD COVER AND PERSISTENT GULF-AIR ADVECTION.

RAIN-COOLED AIR SHOULD KEEP SATURDAYS TEMPERATURES AT OR SLIGHTLY
BELOW THE SEASONAL VALUES.

&&

.MARINE...
SEAS WILL STEADILY INCREASE OVER THE WEKEND DUE IN PART, TO
INCREASING SWELLS OUT OF THE SOUTH. A WEAK COLD FRONT WILL ENTER
THE UPPER TEXAS COASTAL WATERS ON SUNDAY, WHERE IT STALLS AND
WASHES OUT.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL DURING THE
EVENING HOURS. PATCHY ADVECTION-RADIATION FOG IS POSSIBLE NEAR MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  68  82  67  86 /  50  50  50  40
KBPT  67  82  68  86 /  50  50  50  40
KAEX  67  77  63  84 /  60  70  70  40
KLFT  68  82  67  85 /  60  50  50  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FRIDAY FOR THE FOLLOWING
     ZONES: ACADIA...AVOYELLES...EVANGELINE...IBERIA...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...AND VERMILION.

TX...NONE.
&&
TRARES
Hazardous weather outlook, May 5, 5:23 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CDT FRI MAY 5 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-061030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
523 AM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY DURING THE AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE
EXPECTED AND A FEW STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FRONT IS EXPECTED TO MOVE SOUTH INTO CENTRAL LOUISIANA AND
INTERIOR SOUTHEAST TEXAS SATURDAY. THE FRONT SHOULD MOVE THROUGH
INTO SOUTHEAST LOUISIANA OR WEAKEN SUNDAY NIGHT INTO MONDAY. AN
APPROACHING UPPER LEVEL DISTURBANCE WILL MAKE SEVERE STORMS
POSSIBLE SATURDAY. CHANCES OF THUNDERSTORMS WILL DIMINISH
SIGNIFICANTLY AFTER THE FRONT MOVES OUT TO THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...
IT MAY BECOME NECESSARY TO REQUEST THE ASSISTANCE OF STORM
SPOTTERS AND PUBLIC SAFETY OFFICIALS IN SEVERE WEATHER DETECTION
AND WARNING LATER TODAY THROUGH THE WEEKEND.

In the hours before

Special weather statement, May 5, 2:05 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
205 PM CDT FRI MAY 5 2006

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-060500-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
205 PM CDT FRI MAY 5 2006

...RAINY WEEKEND AHEAD...BATTEN THE HATCHES...

THE DRY WEATHER EXPERIENCED OVER THE PAST SEVERAL WEEKS HAS GIVEN
WAY TO A WET PATTERN RECENTLY. AS A RESULT...OUTDOOR ACTIVITIES
STAND A GOOD CHANCE OF BEING IMPACTED BY THUNDERSTORMS OVER THE
NEXT THREE DAYS.

A COLD FRONT WILL SAG SLOWLY INTO MOIST AND UNSTABLE TROPICAL AIR
OVER OUR AREA. IN ADDITION...A SERIES OF UPPER LEVEL DISTURBANCES
WILL MOVE ACROSS THE AREA. THE COMBINATION OF THESE FEATURES WILL
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST AND
CENTRAL LOUISIANA AND SOUTHEAST TEXAS OVER THE WEEKEND.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE THIS AFTERNOON INTO
SATURDAY NIGHT. THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HEAVY
RAINS...DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL HAIL. SOME
THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL...WIND GUSTS
IN EXCESS OF 60 MPH AND ISOLATED TORNADOES POSSIBLE...ESPECIALLY
DURING THE AFTERNOON WHEN THE STRONGEST HEATING OCCURS.

ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD MONITOR THE WEATHER
AND BE PREPARED TO MOVE TO A SAFE PLACE. LOOK AT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/LCH...OR LISTEN TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR UPDATES ON THIS SITUATION.

SWEENEY/LOCKWOOD/LANDRENEAU
Local storm report, May 5, 4:48 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 S EUNICE              30.43N 92.42W
05/05/2006  M0.75 INCH       ACADIA             LA   UTILITY COMPANY

            REPORTED BY ACADIANA POWER PLANT.

&&

MOGGED
Local storm report, May 5, 4:51 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             EUNICE                  30.49N 92.42W
05/05/2006  M1.00 INCH       ST. LANDRY         LA   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL REPORTED BY EUNICE PD.

&&

MOGGED
Local storm report, May 5, 5:29 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             17 E LEESVILLE          31.14N 92.99W
05/05/2006  M0.75 INCH       VERNON             LA   PUBLIC

            REPORTED BY GAS STATION IN HICKS.

&&

MOGGED
Local storm report, May 5, 6:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
620 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 E OAKDALE             30.82N 92.64W
05/05/2006  M1.75 INCH       ALLEN              LA   LAW ENFORCEMENT

            REPORTED BY OAKDALE POLICE DEPARTMENT.

&&

MOGGED
Local storm report, May 5, 6:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
643 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             LAKE CHARLES            30.21N 93.20W
05/05/2006  M0.75 INCH       CALCASIEU          LA   NWS EMPLOYEE

            OCCURRED AT THE INTERSECTION OF I-210 AND HWY 14.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:19 PM CDTSevere Thunderstorm WarningLCHAvoyelles41 min
May 5, 12:22 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Martin27 min
May 5, 4:32 PM CDTSevere Thunderstorm WarningLCHAcadia, Saint Landry44 min
May 5, 4:34 PM CDTSevere Thunderstorm WarningLCHVernon56 min
May 5, 5:16 PM CDTSevere Thunderstorm WarningLCHRapides12 min
May 5, 5:41 PM CDTSevere Thunderstorm WarningLCHAllen64 min
May 5, 5:53 PM CDTSevere Thunderstorm WarningLCHCalcasieu67 min
May 5, 6:25 PM CDTSevere Thunderstorm WarningLCHJefferson Davis65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.